Oklahoma, 2002

Tornado and Flash Flood in Oklahoma, May 24, 2002

May 24, 2002 · NWS OUN · 28 events in 12 counties and zones

23 hail, 2 thunderstorm wind, 1 tornado, 1 flash flood, 1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 24, 9:53 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, May 24, 9:53 AM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1053 AM CDT FRI MAY 24 2002

BRIEF TIME OUT IN THE ACTION AS FIRST WAVE HAS LIFTED NORTH AND
EAST OF THE AREA.  OUTFLOW BOUNDARY FROM CONVECTION OVERNIGHT
IS DRAPED ACROSS NORTHERN OK...SAY FROM TUL TO SWO TO FAIRVIEW WITH
SYNOPTIC FRONT EXTENDING FROM NORTHERN TX PANHANDLE INTO SE
KANSAS.  RELATIVELY UNCAPPED SOUNDING THIS MORNING SO AS NEXT WAVE
OVER WESTERN CO APPROACHES AREA SHOULD SEE SCATTERED TSRA DEVELOP
ACROSS NORTHERN SECTION.  SOUTHWEST SECTIONS OF CWA PER VISIBLE
SATELLITE SEEMS TO BE BETTER CAPPED...AND THIS AREA WILL BE MAIN
AREA TO WATCH FOR SEVERE POTENTIAL THIS AFTERNOON AND TONIGHT.  WILL
LIKELY NEED TO LOWER HIGH TEMPS ACROSS NORTHERN SECTIONS AS CLOUD
COVER SHOULD BE MORE PERSISTENT THERE.  WILL SEND UPDATED GRIDS AND
ZONES SHORTLY.

SIX

-------------------------
251 AM CDT FRI MAY 24 2002

CURRENT STORMS WILL MOVE OUT OF NORTH CENTRAL OK BY SUNRISE WITH
LINGERING SHOWERS IN THEIR WAKE. THE BOUNDARIES INITIATED BY THIS
RAIN WILL ENHANCE THE SYNOPTIC BOUNDARY ACROSS NORTHWEST OK AT
LEAST THROUGH EARLY AFTERNOON. AS A SURFACE LOW DEVELOPS IN THE
EASTERN TX PANHANDLE THIS AFTERNOON THE FRONT MAY MOVE NORTH TO THE
EXTREME NORTHWEST CORNER OF OK. REGARDLESS, THE APPROACHING UPPER
WAVE AND THE RESIDENT ATMOSPHERE ARE SET FOR STORMS AGAIN LATE THIS
AFTERNOON AND EVENING. AFTER LIKELY SUPERCELLS...A SQUALL LINE WILL
PROBABLY FORM AHEAD OF THE COLD FRONT AS IT MOVES THROUGH CENTRAL OK
AFTER MIDNIGHT AND THROUGH SOUTHEAST OK SATURDAY MORNING. POPS WERE
RAISED FROM PREVIOUS FORECASTS FOR THIS.

BRIEFLY DISCUSSED A FFA WITH TULSA BUT WILL NOT ISSUE ONE NOW. HEAVY
RAINFALL HAS NOT BEEN WIDESPREAD AND THE GROUND HAS BEEN ABLE TO
ABSORB IT TONIGHT. DEPENDING ON HOW SOON STORMS FORM THIS AFTERNOON
AND EVENING BEFORE THE FRONT BEGINS TO MOVE MAY GIVE SOME CONCERN TO
NORTH CENTRAL OK.

DRIER AIR ON NORTH WINDS WILL SPREAD ACROSS OK SATURDAY WITH THE
SURFACE HIGH SETTLING OVER NORTHERN/CENTRAL OK SATURDAY NIGHT.
SUNDAY MORNING WILL SEE PLEASANT LOW TEMPERATURES IN THE 40S ACROSS
NORTHWEST OK.

FCSTID =
OKC   78  60  73  57 /  40  90  40  20
HBR   79  58  75  56 /  40  90  30  20
SPS   83  64  78  61 /  20  40  40  30
GAG   76  47  75  54 /  40 100  20  10
PNC   74  53  73  54 /  60 100  20  10
DUA   81  65  78  61 /  20  40  90  30

.OUN...
OK...NONE
TX...NONE

In the hours before

Local storm report, May 24, 9:39 AM CST, 3 hours 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1039 AM CDT FRI MAY 24 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    6 NE MOOREWOOD            OK   1.00 INCH HAIL
05/23/02   CUSTER                         REPORTED BY PUBLIC

0930 PM    1 N MOOREWOOD             OK   1.00 INCH HAIL
05/23/02   CUSTER                         REPORTED BY PUBLIC

EM
Special weather statement, May 24, 11:00 AM CST, 1 hour 45 minutes before
OKZ004>048-050>052-TXZ083>090-242200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI MAY 24 2002

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
OVERNIGHT OVER MUCH OF CENTRAL AND WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS.  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
THE REMAINDER OF NORTHERN AND SOUTHEAST OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS MAINLY SOUTH OF A LINE FROM KINGFISHER TO
LEEDEY AND WEST OF A LINE FROM SEMINOLE TO ADA TO ARDMORE.  THERE IS
A SLIGHT RISK OVER THE REMAINDER OF SOUTHEAST AND NORTHERN
OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 3 PM
AND 6 AM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
MODERATE RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
AS EARLY AS MID AFTERNOON AND THROUGH THE OVERNIGHT HOURS. SPOTTER
GROUPS ACROSS THE SLIGHT RISK AREA SHOULD BE PREPARED FOR POSSIBLE
SEVERE WEATHER OPERATIONS THIS AFTERNOON AND OVERNIGHT.

DISCUSSION...
A COLD FRONT WILL CONTINUE TO DRIFT SOUTH INTO PARTS OF NORTHWEST
OKLAHOMA THIS AFTERNOON AS AN UPPER AIR DISTURBANCE OVER
COLORADO APPROACHES THE SOUTHERN PLAINS.  A DRYLINE WILL CONTINUE TO
TAKE SHAPE ACROSS EASTERN SECTIONS OF THE TEXAS PANHANDLE.  BY MID
TO LATE AFTERNOON THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
DRYLINE AND COLD FRONT.  MODERATE INSTABILITY AND DEEP LAYER SHEAR
WILL BE SUFFICIENT FOR SUPERCELLS WITH LARGE HAIL...DAMAGING
WINDS...AND TORNADOES.   BY MID TO LATE EVENING...THUNDERSTORMS WILL
LIKELY DEVELOP INTO A COMPLEX OF STORMS AND MOVE EAST...WITH THE
THREAT BECOMING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN.

THREAT TABLE...
VALID THROUGH 700 AM CDT SAT MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...95 PERCENT.

OTHER HAZARDOUS WEATHER...
IN ADDITION TO SEVERE THUNDERSTORMS... LOCAL AREAS OF HEAVY RAINFALL
ARE POSSIBLE WITH THE BEST CHANCE ACROSS SOUTHERN OKLAHOMA AND NORTHERN
PARTS OF WESTERN NORTH TEXAS.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.

The radar

The Wichita radar (KICT), 75 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

23 hail, 2 thunderstorm wind, 1 tornado, 1 flash flood, 1 high wind. Local standard time, as filed.

Hail, Kay

When
May 24, 12:45 PM CST
Where
Kay County, 3 mi N of Braman
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.983, -97.333

Hail, Harmon

When
May 24, 3:10 PM CST
Where
Harmon County, 8 mi NW of Hollis
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.767, -100.017

Hail, Harmon

When
May 24, 3:33 PM CST
Where
Harmon County, Hollis
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.683, -99.917

Hail, Greer

When
May 24, 3:50 PM CST
Where
Greer County, 11 mi W of Willow
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.050, -99.717

Hail, Harmon

When
May 24, 4:01 PM CST
Where
Harmon County, 9 mi E of Hollis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.683, -99.750

Hail, Beckham

When
May 24, 4:06 PM CST
Where
Beckham County, Sayre
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.300, -99.650

Hail, Beckham

When
May 24, 4:21 PM CST
Where
Beckham County, 4 mi W of Elk City
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
35.417, -99.483

Hail, Harmon

When
May 24, 4:30 PM CST
Where
Harmon County, Gould
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.667, -99.783

Hail, Custer

When
May 24, 4:30 PM CST
Where
Custer County, 3 mi N of Mc Clure Station
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.700, -99.317

Hail, Roger Mills

When
May 24, 4:30 PM CST
Where
Roger Mills County, 3 mi S of Hammon
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
35.583, -99.383

Hail, Washita

When
May 24, 4:32 PM CST
Where
Washita County, 4 mi SW of Canute
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.383, -99.333

Hail, Greer

When
May 24, 4:33 PM CST
Where
Greer County, 3 mi W of Reed
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.900, -99.733

Hail, Jackson

When
May 24, 4:59 PM CST
Where
Jackson County, 1 mi E of Duke
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.667, -99.567

Hail, Greer

When
May 24, 5:02 PM CST
Where
Greer County, 10 mi SW of Mangum
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.783, -99.617

Thunderstorm Wind, Washita

When
May 24, 5:03 PM CST
Where
Washita County, 3 mi S of Foss
Measured
54 kt (62 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.400, -99.167

Thunderstorm Wind, Washita

When
May 24, 5:03 PM CST
Where
Washita County, Burns Flat
Measured
54 kt (62 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.350, -99.167

Hail, Washita

When
May 24, 5:07 PM CST
Where
Washita County, 3 mi S of Foss
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.400, -99.167

Hail, Dewey

When
May 24, 5:17 PM CST
Where
Dewey County, Seiling
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
36.150, -98.917

Hail, Washita

When
May 24, 5:22 PM CST
Where
Washita County, Burns Flat
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.350, -99.167

Tornado, Washita

When
May 24, 5:27 PM CST to 5:29 PM CST
Where
Washita County, 3 mi SE of Burns Flat
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
STORM CHASER
Coordinates
35.317, -99.133

Storm chasers reported a brief tornado wrapped in rain. No damage was observed or reported.

Hail, Jackson

When
May 24, 5:40 PM CST
Where
Jackson County, Martha
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.717, -99.383

Hail, Woods

When
May 24, 5:50 PM CST
Where
Woods County, 7 mi E of Alva
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.800, -98.533

Hail, Kay

When
May 24, 5:55 PM CST
Where
Kay County, 5 mi E of Braman
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.933, -97.250

Hail, Jackson

When
May 24, 6:05 PM CST
Where
Jackson County, 7 mi W of Eldorado
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.467, -99.767

Hail, Alfalfa

When
May 24, 6:19 PM CST
Where
Alfalfa County, Cherokee
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.750, -98.350

Flash Flood, Kay

When
May 24, 8:20 PM CST
Where
Kay County, 3 mi N of Newkirk
Reported by
LAW ENFORCEMENT
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Highway 77 was closed due to high water.

High Wind, Payne

When
May 24, 8:46 PM CST
Where
Payne forecast zone
Measured
57 kt (66 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Local law enforcement measured 65 mph winds that were associated with the passage of a strong cold front and rain showers, but no thunder.

Hail, Jackson

When
May 24, 10:29 PM CST
Where
Jackson County, Olustee
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.550, -99.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2002Every state in 2002This day in weather historyThe tornado archive for Oklahoma, 2002Warnings in Oklahoma, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287735, 5287736, 5287737, 5287738, 5287741, 5287739, 5287740, 5287743, 5287750, 5287754, 5287751, 5287742, 5287757, 5287744, 5287745, 5287747, 5287746, 5287749, 5287748, 5287762, 5287755, 5287753, 5287752, 5287756, 5287758, 5287759, 5287760, 5287761.